Alert archive / Texas / Red Flag Warnings in 2025
Red Flag Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 17, 2025, 2:40 PM CDT for 6 counties in Texas; 5 counties in New Mexico. It took effect at May 18, 2025, 12:00 PM CDT. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2025, 2:40 PM CDT (19:40 UTC)
- In effect from
- May 18, 2025, 12:00 PM CDT
- Expired
- May 18, 2025, 10:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:15 PM CDT | HIGH SUST WINDS 40 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| May 18, 2:36 PM CDT | HIGH SUST WINDS 40 | 1 Ne Dunken, NM | Mesonet station DUNN5 Dunken 2 NE (Dunken). |
| May 18, 4:36 PM CDT | NON-TSTM WND GST 66 | Pine Springs, TX | |
| May 18, 4:38 PM CDT | NON-TSTM WND GST 64 | 3 Nnw Pine Springs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3627 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140 WWUS84 KMAF 171940 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 240 PM CDT Sat May 17 2025 ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM MDT/ SUNDAY FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... NMZ116>119-TXZ059-270>274-276>278-180900- /O.UPG.KMAF.FW.A.0017.250518T1700Z-250519T0300Z/ /O.NEW.KMAF.FW.W.0022.250518T1700Z-250519T0300Z/ /O.NEW.KMAF.FW.A.0018.250519T1700Z-250520T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills- 240 PM CDT Sat May 17 2025 /140 PM MDT Sat May 17 2025/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS.... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM MDT/ Sunday. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Monday afternoon through Monday evening. The Fire Weather Watch is no longer in effect. * WINDS...West 20 to 30 mph with gusts up to 45 mph. Higher winds and gusts in the mountains. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...6 to 8 or critical to extreme. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ275-180900- /O.NEW.KMAF.FW.W.0022.250518T1700Z-250519T0300Z/ /O.NEW.KMAF.FW.A.0018.250519T1700Z-250520T0300Z/ Chinati Mountains- 240 PM CDT Sat May 17 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE CHINATI MOUNTAINS... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE CHINATI MOUNTAINS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM CDT Sunday. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Monday afternoon through Monday evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...8 or extreme. * IMPACTS... * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
007 WWUS84 KMAF 180758 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 258 AM CDT Sun May 18 2025 ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM MDT/ TODAY FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... NMZ116>119-TXZ059-270>278-182000- /O.CON.KMAF.FW.W.0022.250518T1700Z-250519T0300Z/ /O.CON.KMAF.FW.A.0018.250519T1700Z-250520T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 258 AM CDT Sun May 18 2025 /158 AM MDT Sun May 18 2025/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM MDT/ TODAY FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...7 or extreme. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
374 WWUS84 KMAF 181858 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 158 PM CDT Sun May 18 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... NMZ116>119-TXZ059-270>278-191200- /O.CON.KMAF.FW.W.0022.000000T0000Z-250519T0300Z/ /O.CON.KMAF.FW.A.0018.250519T1700Z-250520T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 158 PM CDT Sun May 18 2025 /1258 PM MDT Sun May 18 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR 20 FOOT WINDS OF 20 MPH OR GREATER, RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...7 or extreme. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near-critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 17, 12:34 PM CDT, 2 hours 6 minutes earlier. Its key messages:
- Updated at 1226 PM CDT Sat May 17 2025
- High winds and blowing dust expected early next week, mainly in the Guadalupe and Delaware Mountains.
- Critical fire weather conditions expected to impact southeast New Mexico and portions of west Texas today and Monday.
- Well above normal temperatures continue into the coming week.
Area forecast discussion, May 17, 12:34 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1234 PM CDT Sat May 17 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1226 PM CDT Sat May 17 2025
- High winds and blowing dust expected early next week, mainly in
the Guadalupe and Delaware Mountains.
- Critical fire weather conditions expected to impact southeast
New Mexico and portions of west Texas today and Monday.
- Well above normal temperatures continue into the coming week.
&&
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 321 AM CDT Sat May 17 2025
Hot and breezy conditions return today as southwesterly flow aloft
increases ahead of a mid level shortwave. Thick high clouds will
limit mixing across the Permian Basin, but further west skies will
clear helping to promote stronger winds. Gusts will reach near 50
mph in the higher terrain and near 40 mph in the plains.
Temperatures look hot today, even with the clouds. Highs will top
out in the mid 90s for most locations with 100s along the Rio
Grande.
After a mild night with temperatures well above normal, Sunday looks
like a repeat of today. Deep southwesterly flow continues as another
trough digs to our west. Similar to today, winds will become gusty
by afternoon and likely a touch higher. Have posted a High Wind
Watch for the Guadalupe/Delaware Mountains where gusts near 60 mph
are likely. Temperatures will top out once again in the 90s for most
with 100s becoming more widespread along the Pecos and Rio Grande
Rivers.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 321 AM CDT Sat May 17 2025
Heading into Sunday night, an upper low moves out of the Rockies and
into the Great Plains. Winds will increase late Monday and a front
moves through early Tuesday. This puts temperatures near normal in
the mid to upper 80s for most with 90s down across the Big Bend. By
Wednesday, the upper low will have moved out of the area.
Temperatures rebound quickly with mid to upper 90s returning
nearly areawide by the end of the week. Long range guidance keeps
low(<30%) rain chances across the Davis Mountains southward for
Thursday and Friday this coming week as an upper low sits just to
the west. Details will become clearer next week, so stay tuned!
-Stickney
&&
.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Sat May 17 2025
VFR conditions are expected to prevail across the region through
Sunday morning. Southwesterly to westerly winds will become breezy
up to 15-20 kt with a few gusts over 25 kt at area terminals this
afternoon. Winds are generally expected to diminish to around 10
kt or less after 00-02Z.
&&
.FIRE WEATHER...
Issued at 321 AM CDT Sat May 17 2025
A Rangeland Fire Danger Statement will be in effect for this
afternoon/evening as winds increase across southeast New Mexico
and western portions of the CWA as a shortwave trough passes over.
With downslope flow across the region, temperatures warm 5-10
degrees above normal with min RHs settling in the single digits.
These conditions will allow finer fuels to more rapidly cure.
However, plenty of high clouds will help mitigate the overall fire
threat. A near repeat of conditions is expected on Sunday and
thus a Fire Weather Watch is in effect for Sunday afternoon and
into Sunday evening. However, winds will be slightly stronger on
Sunday and with an extra 24 hours of drying, fuels will be more
susceptible to burning should a fire start occur. Further fire
weather products will likely be necessary for Monday as RFTIs
continue to show critical fire weather conditions are expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 95 68 97 64 / 10 10 0 20
Carlsbad 92 62 91 61 / 0 0 0 0
Dryden 100 71 103 71 / 10 10 10 10
Fort Stockton 97 69 99 66 / 10 10 0 10
Guadalupe Pass 84 61 82 58 / 0 0 0 0
Hobbs 90 59 90 58 / 0 0 0 0
Marfa 88 59 90 56 / 10 0 0 0
Midland Intl Airport 95 67 97 64 / 10 10 0 10
Odessa 94 66 96 64 / 10 10 0 10
Wink 96 63 96 60 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX... High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM... High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...29
LONG TERM....93
AVIATION...21The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:44 AM CDT | High Wind Watch | MAF | Culberson | 13 hr |
| May 17, 2:40 PM CDT | Fire Weather Watch | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 35 hr |
| May 17, 2:43 PM CDT | High Wind Watch | MAF | Culberson | 30 hr |
| May 17, 2:43 PM CDT | High Wind Warning | MAF | Culberson | 30 hr |
Nearby
Red Flag Warnings in Texas, 2025Red Flag Warnings in New Mexico, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.